Alert archive / Oklahoma / Flash Flood Warnings in 2016
Flash Flood Warning 122, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Oct 4, 2016, 9:31 PM CDT for Kay County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2016, 9:31 PM CDT (02:31 UTC)
- Expired
- Oct 5, 2016, 12:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
County Kay County, OK
The radar
The Wichita radar (KICT), 107 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 2.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1817 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1034 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 235 m²/s²
- 0-3 km storm-relative helicity
- 312 m²/s²
- Significant tornado parameter
- 2.9
- Supercell composite
- 14.8
The text
As transmitted.
166
WGUS54 KOUN 050231
FFWOUN
OKC071-050530-
/O.NEW.KOUN.FF.W.0122.161005T0231Z-161005T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
931 PM CDT TUE OCT 4 2016
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN KAY COUNTY IN NORTHERN OKLAHOMA...
* UNTIL 1230 AM CDT
* AT 930 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE
ALREADY FALLEN BETWEEN BRAMAN AND CHILOCCO. FLASH FLOODING IS
OCCURRING OR IS IMMINENT.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PONCA CITY...BLACKWELL...NEWKIRK...KAW CITY...KILDARE...KAW LAKE...
HARDY...CHILOCCO AND PECKHAM.
ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
&&
LAT...LON 3678 9676 3678 9679 3677 9679 3677 9682
3675 9682 3674 9683 3675 9687 3675 9689
3668 9693 3674 9716 3679 9728 3699 9731
3700 9675
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 6:23 PM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, Oct 4, 6:23 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion National Weather Service Norman OK 623 PM CDT TUE OCT 4 2016 .DISCUSSION... The 00Z aviation discussion follows.... && .AVIATION... Isolated strong/severe TSRA will continue until a few hours after sunset--mainly over north-central Oklahoma. Winds west of a dryline (located approximately KAVK-KCSM-KHBR-KLTS-F05 at 2300Z) will become generally light and variable after sunset. Elsewhere, 10-15 kt winds from the S-SE will continue through the period. Winds should be somewhat lighter on Wednesday. There will be another chance of TSRA tomorrow afternoon and evening (mainly in the general vicinity of I-44), but chances are currently too low to include in the TAFs. CmS && .PREV DISCUSSION... /issued 310 PM CDT TUE OCT 4 2016/ DISCUSSION... Isolated severe thunderstorms may develop along the dryline late this afternoon. Various convective-allowing models (HRRR/HRRRX/4KM NAM) are persistent in discrete supercells developing across southwest Oklahoma and moving northeastward into central Oklahoma. Analysis of the HRRR indicates localized backing/increased convergence along a dryline bulge could be a factor for convective iniation in the models. Visible satellite imagery indicates a possible perturbation/ascent across western north Texas/southwest Oklahoma which might be aiding in pressure falls/localized backing. There is some evidence of this perturbation on the 700 mb flow. Vertical wind shear will be more than sufficient for supercells with potential for large hail and damaging wind gusts. By around 00Z, low- level (0-1 km) vertical wind shear (~20 knots), MLLCLs (<1 km), and critical angles (~90 degrees) will result in sufficient environment for potential tornadogenesis with any supercells. Tomorrow, at least isolated showers/storms will be possible with a moist, conditionally unstable airmass still in place. Coverage/confidence for storms is low with no significant forcing. Coverage may increase overnight as isentropic ascent increases. By late Thursday into Thursday night, a seasonably strong cold front will progress from northwest to southeast across Oklahoma/western north Texas. Severe weather will be possible; however, because of linear forcing along the cold front, the primary hazards will be gusty winds and locally heavy rainfall. Lingering showers/storms will be possible Friday morning across southern Oklahoma/western north Texas. Much drier/cooler air is expected in the front's wake on Friday and Saturday. Many locations will drop into the 40Fs by Saturday morning, and with dew points dropping into the 30Fs and light winds, some locations across northwest Oklahoma may drop into the upper 30Fs. By Sunday, a shortwave trough may increase the chance of showers, especially northwest Oklahoma. The forecast becomes more uncertain beyond Sunday as the GFS and ECMWF become somewhat out of phase across the Southern Plains. However, a general pattern of quasi- zonal flow with embedded shortwaves suggests seasonable temperatures with at least a low chance of rain. Mahale && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 66 88 69 87 / 40 10 30 30 Hobart OK 57 88 68 87 / 10 10 20 30 Wichita Falls TX 67 92 69 90 / 20 10 30 20 Gage OK 49 86 58 87 / 0 0 10 30 Ponca City OK 63 89 69 87 / 60 10 40 40 Durant OK 71 89 69 88 / 20 10 20 10 && .OUN Watches/Warnings/Advisories... OK...None. TX...None. && 11/23/23
Hazardous weather outlook, Oct 4, 5:14 PM CDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORMAN OK 514 PM CDT TUE OCT 4 2016 OKZ004>048-050>052-TXZ083>090-051200- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 514 PM CDT TUE OCT 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...TONIGHT... .THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND NORTH CENTRAL OKLAHOMA TONIGHT. LOCATION... THE SLIGHT RISK COVERS LOCATIONS THAT ARE ENCOMPASSED BY A LINE EXTENDING FROM CHEROKEE... TO EL RENO... TO CHICKASHA... TO ADA. THIS INCLUDES THE OKC METRO. TIMING... THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM THROUGH 3 AM. IMPACTS... THE MAIN IMPACTS WILL HAIL TO THE SIZE OF GOLF BALLS...DAMAGING WIND GUSTS TO 70 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. DISCUSSION... ISOLATED STRONG AND SEVERE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT... MAINLY ALONG AND EAST OF I-35. A BROKEN LINE OF STORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS WILL REMAIN POSSIBLE ACROSS NORTHERN INTO CENTRAL OKLAHOMA OVERNIGHT. .SPOTTER AND EMERGENCY MANAGEMENT INFORMATION STATEMENT... STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... .THUNDERSTORMS... STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON THURSDAY. THE GREATEST RISK FOR SEVERE THUNDERSTORMS WILL BE ACROSS NORTHERN AND CENTRAL OKLAHOMA. THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS AT LEAST PART OF THE AREA THROUGH SUNDAY. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.
In the hours before
Local storm report, Oct 4, 8:03 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
803 PM CDT TUE OCT 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM HAIL 1 NW TUTTLE 35.30N 97.83W
10/04/2016 E1.50 INCH GRADY OK STORM CHASER
&&
JPIKELocal storm report, Oct 4, 8:29 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
829 PM CDT TUE OCT 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM HAIL DRUMMOND 36.30N 98.04W
10/04/2016 E1.00 INCH GARFIELD OK EMERGENCY MNGR
&&
JPIKELocal storm report, Oct 4, 8:43 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
843 PM CDT TUE OCT 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND GST 3 SE BRECKENRIDGE 36.41N 97.69W
10/04/2016 M57 MPH GARFIELD OK MESONET
&&
JPIKELocal storm report, Oct 4, 9:10 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
910 PM CDT TUE OCT 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM FLASH FLOOD ENID 36.40N 97.88W
10/04/2016 GARFIELD OK EMERGENCY MNGR
ESTIMATED 3.5 INCHES OF RAIN WITH WATER FLOWING OVER
ROADWAYS AT HWY 132 AND HAYWARD, STABE ROAD AND RUPE, IMO
AND SKELETON, WOOD AND IMO, AND WHEAT CAPITAL AND HWY
132.
&&
TLINDLEYLocal storm report, Oct 4, 9:13 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
913 PM CDT TUE OCT 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND GST WAUKOMIS 36.28N 97.90W
10/04/2016 M70 MPH GARFIELD OK PUBLIC
MEASURED AT HOME STATION
0856 PM TSTM WND GST VANCE AIR FORCE BASE 36.34N 97.90W
10/04/2016 M69 MPH GARFIELD OK AWOS
&&
JPIKELocal storm report, Oct 4, 9:24 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
924 PM CDT TUE OCT 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM FLASH FLOOD VALLEY BROOK 35.40N 97.48W
10/04/2016 OKLAHOMA OK BROADCAST MEDIA
I-240 AND S. EASTERN AVE IMPASSABLE DUE TO FLOODING.
REPORTED BY KWTV.
&&
JPIKEThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 7:08 PM CDT | Special Weather Statement | OUN | Garfield | 52 min |
| Oct 4, 7:13 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Grant, Major | 47 min |
| Oct 4, 7:27 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Grady | 48 min |
| Oct 4, 7:35 PM CDT | Flash Flood Warning | OUN | Grant | 3 hr |
| Oct 4, 7:42 PM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 48 min |
| Oct 4, 7:55 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain, Oklahoma | 50 min |
| Oct 4, 7:56 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Major | 49 min |
| Oct 4, 8:02 PM CDT | Areal Flood Advisory | OUN | Garfield, Major | 3 hr |
| Oct 4, 8:11 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Grady | 21 min |
| Oct 4, 8:21 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 69 min |
| Oct 4, 8:23 PM CDT | Areal Flood Advisory | OUN | Canadian, Cleveland, Grady, McClain, Oklahoma | 3 hr |
| Oct 4, 8:37 PM CDT | Flash Flood Warning | OUN | Garfield, Major | 38 min |
| Oct 4, 8:44 PM CDT | Areal Flood Advisory | OUN | Garfield, Grant, Kay, Noble | 2 hr |
| Oct 4, 8:44 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Noble | 46 min |
| Oct 4, 8:45 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Oklahoma | 45 min |
| Oct 4, 8:52 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 38 min |
| Oct 4, 9:07 PM CDT | Flash Flood Warning | OUN | Garfield, Major | 83 min |
| Oct 4, 9:29 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Lincoln, Oklahoma, Pottawatomie | 46 min |
| Oct 4, 9:30 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 45 min |
| Oct 4, 9:31 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Logan, Oklahoma | 44 min |
| Oct 4, 9:33 PM CDT | Special Weather Statement | OUN | Kay | 27 min |
| Oct 4, 9:47 PM CDT | Special Weather Statement | OUN | Garvin | 28 min |
| Oct 4, 9:59 PM CDT | Special Weather Statement | OUN | Cleveland, McClain | 31 min |
| Oct 4, 10:12 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 48 min |
| Oct 4, 10:14 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher, Logan, Noble | 46 min |
| Oct 4, 10:15 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 45 min |
| Oct 4, 10:18 PM CDT | Areal Flood Warning | OUN | Grant, Kay | 3 hr |
| Oct 4, 10:19 PM CDT | Special Weather Statement | OUN | Noble | 26 min |
| Oct 4, 10:26 PM CDT | Special Weather Statement | OUN | McClain | 34 min |
| Oct 4, 10:30 PM CDT | Areal Flood Warning | OUN | Garfield, Major | 6 hr |
| Oct 4, 10:38 PM CDT | Flash Flood Warning | OUN | Garfield, Noble | 4 hr |
| Oct 4, 10:49 PM CDT | Areal Flood Advisory | OUN | Garfield, Noble | 3 hr |
| Oct 4, 11:01 PM CDT | Special Weather Statement | OUN | Noble | 29 min |
| Oct 4, 11:06 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain, Pottawatomie | 39 min |
| Oct 4, 11:09 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Pottawatomie, Seminole | 52 min |
| Oct 4, 11:27 PM CDT | Areal Flood Advisory | OUN | Lincoln, Pottawatomie, Seminole | 3 hr |
| Oct 4, 11:32 PM CDT | Special Weather Statement | OUN | Noble | 43 min |
| Oct 4, 11:43 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie, Seminole | 47 min |
| Oct 5, 12:02 AM CDT | Special Weather Statement | OUN | Okfuskee | 28 min |
| Oct 5, 12:12 AM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie, Seminole | 50 min |
| Oct 5, 12:28 AM CDT | Severe Thunderstorm Warning | OUN | Hughes, Seminole | 62 min |
| Oct 5, 1:29 AM CDT | Severe Thunderstorm Warning | OUN | Hughes | 46 min |
Nearby
Flash Flood Warnings in Oklahoma, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.